Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 22, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 26, 2009, 5:23 PM MDT for Mercer County, Oliver County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2009, 5:23 PM MDT (23:23 UTC)
- Expired
- Jun 26, 2009, 6:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 97 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 262323 TORBIS NDC057-065-270000- /O.NEW.KBIS.TO.W.0022.090626T2323Z-090627T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 523 PM MDT FRI JUN 26 2009 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHWESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 600 PM MDT/700 PM CDT/ * AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 10 MILES SOUTH OF ZAP...OR 46 MILES NORTHEAST OF DICKINSON...AND MOVING NORTHEAST AT 15 MPH. * THIS TORNADIC STORM WILL BE NEAR... ZAP AROUND 545 PM MDT. BEULAH AROUND 555 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE STORM CENTER. && LAT...LON 4737 10186 4727 10157 4702 10188 4714 10208 TIME...MOT...LOC 2323Z 222DEG 14KT 4715 10189 $$ HEINERT
2 follow-up statements
000 WWUS53 KBIS 262335 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 635 PM CDT FRI JUN 26 2009 NDC057-065-270000- /O.CON.KBIS.TO.W.0022.000000T0000Z-090627T0000Z/ MERCER ND-OLIVER ND- 535 PM MDT FRI JUN 26 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT/700 PM CDT/ FOR NORTHWESTERN OLIVER AND CENTRAL MERCER COUNTIES... AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BEULAH...OR 52 MILES NORTHEAST OF DICKINSON...MOVING NORTHEAST AT 20 MPH. THE TORNADO WILL BE NEAR... BEULAH AROUND 545 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4710 10179 4719 10200 4737 10186 4727 10157 TIME...MOT...LOC 2335Z 226DEG 21KT 4720 10179 $$ HEINERT
000 WWUS53 KBIS 262357 RRA SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 657 PM CDT FRI JUN 26 2009 NDC057-065-270005- /O.EXP.KBIS.TO.W.0022.000000T0000Z-090627T0000Z/ MERCER ND-OLIVER ND- 557 PM MDT FRI JUN 26 2009 ...THE TORNADO WARNING FOR NORTHWESTERN OLIVER AND CENTRAL MERCER COUNTIES EXPIRES AT 600 PM MDT/700 PM CDT/... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 4710 10179 4719 10200 4737 10186 4727 10157 TIME...MOT...LOC 2355Z 226DEG 21KT 4728 10167 $$ LEBLANG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:20 AM MDT, 14 hours 3 minutes earlier.
Area forecast discussion, Jun 26, 3:20 AM MDT, 14 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT FRI JUN 26 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES 700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS. CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY. .LONG TERM...MONDAY THROUGH THURSDAY... EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED THUNDERSTORMS MAINLY ACROSS THE NORTH. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051. && TSW/WAA
Hazardous weather outlook, Jun 26, 3:44 AM MDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 444 AM CDT FRI JUN 26 2009 NDZ001>004-009>012-017>021-031>033-040-041-043-044-270945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK- SLOPE-HETTINGER-BOWMAN-ADAMS- 444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-022-023-025-034>037-042-045>048-050-051-270945- ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...THE SLOWLY EAST INTO THE RED RIVER VALLEY TONIGHT. WARM MOIST AIR OVER THE AREA WILL HELP PRODUCE SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LATE AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:05 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 55 min |
| Jun 26, 12:09 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 66 min |
| Jun 26, 3:25 AM MDT | Flash Flood Watch | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 8 more | 24 hr |
| Jun 26, 1:39 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 32 min |
| Jun 26, 3:48 PM MDT | Tornado Warning | BIS | Sheridan, Wells | 27 min |
| Jun 26, 4:00 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 60 min |
| Jun 26, 4:16 PM MDT | Tornado Warning | BIS | Pierce, Sheridan, Wells | 29 min |
| Jun 26, 4:21 PM MDT | Tornado Warning | BIS | Wells | 24 min |
| Jun 26, 4:26 PM MDT | Tornado Warning | BIS | Pierce, Sheridan, Wells | 34 min |
| Jun 26, 4:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 34 min |
| Jun 26, 4:47 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 58 min |
| Jun 26, 4:51 PM MDT | Tornado Warning | BIS | McLean | 24 min |
| Jun 26, 5:05 PM MDT | Tornado Warning | BIS | Adams, Grant, Hettinger | 25 min |
| Jun 26, 5:13 PM MDT | Tornado Warning | BIS | McLean | 32 min |
| Jun 26, 5:22 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 53 min |
| Jun 26, 5:22 PM MDT | Tornado Warning | BIS | Grant, Hettinger | 23 min |
| Jun 26, 5:42 PM MDT | Tornado Warning | BIS | Grant | 33 min |
| Jun 26, 5:42 PM MDT | Tornado Warning | BIS | McLean, Sheridan | 48 min |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.